Loperamide Abuse Associated With Cardiac Dysrhythmia and Death
William Eggleston, PharmD a; Kenneth H. Clark, MD b; Jeanna M. Marraffa, PharmD, DABAT c
a Upstate New York Poison Center, Syracuse, NY;
b Onondaga County Office of the Medical Examiner, Syracuse, NY;
c Department of Emergency Medicine, SUNY Upstate Medical University Hospital, Syracuse, NY
Abstract: Loperamide is an over-the-counter antidiarrheal with μ-opioid agonist activity. Central nervous system opioid effects are not observed after therapeutic oral dosing because of poor bioavailability and minimal central nervous system penetration. However, central nervous system opioid effects do occur after supratherapeutic oral doses. Recently, oral loperamide abuse as an opioid substitute has been increasing among patients attempting to self-treat their opioid addiction. Ventricular dysrhythmias and prolongation of the QRS duration and QTc interval have been reported after oral loperamide abuse. We describe 2 fatalities in the setting of significantly elevated loperamide concentrations.
© 2016 American College of Emergency Physicians doi:10.1016/j.annemergmed.2016.03.047; Available online 29 April 2016